Alert archive / California / Storm Watches in 2023
Storm Watch 5, NWS Eureka, CA
NWS Eureka, CA issued this storm watch at Mar 25, 2023, 2:32 PM PDT. It took effect at Mar 27, 2023, 12:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 25, 2023, 2:32 PM PDT (21:32 UTC)
- In effect from
- Mar 27, 2023, 12:00 PM PDT
- Expired
- Mar 26, 2023, 2:48 AM PDT
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
513 WHUS76 KEKA 252132 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 232 PM PDT Sat Mar 25 2023 PZZ470-260545- /O.CON.KEKA.SC.Y.0036.000000T0000Z-230326T1000Z/ /O.NEW.KEKA.SR.A.0005.230327T1900Z-230328T1000Z/ /O.CAN.KEKA.GL.A.0013.230327T2000Z-230328T0900Z/ Pt St George to Cape Mendocino 10 to 60 nm- 232 PM PDT Sat Mar 25 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM SUNDAY... ...STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT... * WHAT...For the Small Craft Advisory, northwest winds 15 kt with gusts to 25 kt and seas 10 to 13 feet. For the Storm Watch, south winds 35 to 45 kt with gusts to 55 kt and seas 12 to 17 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Small Craft Advisory, until 3 AM Sunday. For the Storm Watch, from Monday afternoon through late Monday night. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. $$ PZZ450-260545- /O.CON.KEKA.SC.Y.0036.000000T0000Z-230326T1000Z/ /O.EXT.KEKA.GL.A.0013.230327T1900Z-230328T1900Z/ Pt St George to Cape Mendocino out 10 nm- 232 PM PDT Sat Mar 25 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM SUNDAY... ...GALE WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... * WHAT...For the Small Craft Advisory, north winds 10 to 15 kt and seas 8 to 11 feet. For the Gale Watch, south winds 25 to 35 kt with occasional gusts to 50 kt and seas 9 to 14 feet possible. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...For the Small Craft Advisory, until 3 AM Sunday. For the Gale Watch, from Monday afternoon through Tuesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. $$ PZZ455-475-260545- /O.CON.KEKA.SC.Y.0036.000000T0000Z-230327T0700Z/ /O.EXT.KEKA.GL.A.0013.230327T1900Z-230328T1900Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 232 PM PDT Sat Mar 25 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT SUNDAY NIGHT... ...GALE WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... * WHAT...For the Small Craft Advisory, northwest winds 10 to 20 kt with gusts to 30 kt and seas 8 to 13 feet. For the Gale Watch, south winds 25 to 35 kt with occasional gusts to 50 kt and seas 11 to 16 feet possible. * WHERE...Cape Mendocino to Pt Arena out 60 nm. * WHEN...For the Small Craft Advisory, until midnight Sunday night. For the Gale Watch, from Monday afternoon through Tuesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. $$
2 follow-up statements
505 WHUS76 KEKA 260356 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 856 PM PDT Sat Mar 25 2023 PZZ450-261200- /O.CON.KEKA.SC.Y.0036.000000T0000Z-230326T1000Z/ /O.CON.KEKA.GL.A.0013.230327T1900Z-230328T1900Z/ Pt St George to Cape Mendocino out 10 nm- 856 PM PDT Sat Mar 25 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY... ...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... * WHAT...For the Small Craft Advisory, north winds 10 to 15 kt and seas 8 to 11 feet. For the Gale Watch, south winds 25 to 35 kt with gusts up to 50 kt and seas 9 to 14 feet possible. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...For the Small Craft Advisory, until 3 AM PDT Sunday. For the Gale Watch, from Monday afternoon through Tuesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ455-475-261200- /O.CON.KEKA.SC.Y.0036.000000T0000Z-230327T0700Z/ /O.CON.KEKA.GL.A.0013.230327T1900Z-230328T1900Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 856 PM PDT Sat Mar 25 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT SUNDAY NIGHT... ...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... * WHAT...For the Small Craft Advisory, north winds 10 to 20 kt with gusts up to 25 kt and seas 7 to 11 feet. For the Gale Watch, south winds 25 to 35 kt with gusts up to 50 kt and seas 11 to 16 feet possible. * WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...For the Small Craft Advisory, until midnight PDT Sunday night. For the Gale Watch, from Monday afternoon through Tuesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ470-261200- /O.CON.KEKA.SC.Y.0036.000000T0000Z-230326T1000Z/ /O.CON.KEKA.SR.A.0005.230327T1900Z-230328T1000Z/ Pt St George to Cape Mendocino 10 to 60 nm- 856 PM PDT Sat Mar 25 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY... ...STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT... * WHAT...For the Small Craft Advisory, northwest winds around 15 kt and seas 10 to 11 feet. For the Storm Watch, south winds 35 to 45 kt with gusts up to 55 kt and seas 12 to 17 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Small Craft Advisory, until 3 AM PDT Sunday. For the Storm Watch, from Monday afternoon through late Monday night. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$
993 WHUS76 KEKA 260948 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 248 AM PDT Sun Mar 26 2023 PZZ450-261800- /O.EXT.KEKA.SC.Y.0036.000000T0000Z-230326T1300Z/ /O.UPG.KEKA.GL.A.0013.230327T1900Z-230328T1900Z/ /O.NEW.KEKA.GL.W.0022.230327T1900Z-230329T0400Z/ Pt St George to Cape Mendocino out 10 nm- 248 AM PDT Sun Mar 26 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PDT EARLY THIS MORNING... ...GALE WARNING IN EFFECT FROM NOON MONDAY TO 9 PM PDT TUESDAY... * WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts up to 55 kt and seas 10 to 15 feet expected. For the Small Craft Advisory, seas 7 to 10 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...For the Gale Warning, from noon Monday to 9 PM PDT Tuesday. For the Small Craft Advisory, until 6 AM PDT early this morning. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ455-475-261800- /O.CON.KEKA.SC.Y.0036.000000T0000Z-230327T0700Z/ /O.UPG.KEKA.GL.A.0013.230327T1900Z-230328T1900Z/ /O.NEW.KEKA.GL.W.0022.230327T1900Z-230329T0400Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 248 AM PDT Sun Mar 26 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... ...GALE WARNING IN EFFECT FROM NOON MONDAY TO 9 PM PDT TUESDAY... * WHAT...For the Gale Warning, south winds 30 to 40 kt with gusts up to 50 kt and seas 14 to 19 feet expected. For the Small Craft Advisory, north winds 10 to 20 kt with gusts up to 30 kt and seas 7 to 10 feet. * WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...For the Gale Warning, from noon Monday to 9 PM PDT Tuesday. For the Small Craft Advisory, until midnight PDT tonight. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ470-261800- /O.EXT.KEKA.SC.Y.0036.000000T0000Z-230326T1300Z/ /O.UPG.KEKA.SR.A.0005.230327T1900Z-230328T1000Z/ /O.NEW.KEKA.SR.W.0006.230327T1900Z-230328T1000Z/ Pt St George to Cape Mendocino 10 to 60 nm- 248 AM PDT Sun Mar 26 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PDT EARLY THIS MORNING... ...STORM WARNING IN EFFECT FROM NOON MONDAY TO 3 AM PDT TUESDAY... * WHAT...For the Storm Warning, south winds 35 to 45 kt with gusts up to 55 kt and seas 14 to 19 feet expected. For the Small Craft Advisory, north winds around 15 kt and seas 8 to 10 feet. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Storm Warning, from noon Monday to 3 AM PDT Tuesday. For the Small Craft Advisory, until 6 AM PDT early this morning. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this storm watch went out at Mar 25, 5:53 AM PDT, 8 hours 39 minutes earlier.
Area forecast discussion, Mar 25, 5:53 AM PDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
553 AM PDT Sat Mar 25 2023
.SYNOPSIS...Unseasonably cold temperatures and a chance for light
rain and snow showers will persist through Sunday. A strong
Pacific cyclone is projected to impact the area with strong winds,
heavy rain and heavy mountain snow Monday and Tuesday, with
lingering impacts into Wednesday. Drier weather is expected for
Thursday and Friday.
&&
.DISCUSSION...An upper level trough to the northeast of the area
continues to bring unseasonably cool temperatures and a few
showers to the area. Snow levels are low this morning, around 1000
to 1500 feet, but amounts are mostly expected to be less than an
inch. A weak shortwave moving around the upper level trough will
enhance showers through mid to late morning in Humboldt and Del
Norte counties. Farther south Mendocino and Lake counties are
seeing temperatures in the low to mid 30s. The winds are keeping
temperatures from bottoming out in most areas, but a few protected
areas have dropped into the 20s. This afternoon will be
relatively chilly in the upper 40s to low 50s. Tonight will likely
be the coldest night. Given that it is expected to be slightly
drier expect lows in the 20s will be slightly more widespread
tonight. In Mendocino and Lake counties have issued a hard freeze
watch. Elsewhere freezing or near freezing temperatures are
expected. Sunday afternoon a few isolated showers may linger and
temperatures will be cool again.
The next storm system starts to approach the area Sunday night.
This will be another chilly night, but high clouds and warmer
temperatures aloft will start moving in. This will likely keep
conditions warmer, but surface winds also look lighter so this
will allow some areas to drop to freezing once again.
Monday a strong frontal boundary starts to move onshore. Winds are
expected to increase through the day peaking Monday evening with
frontal passage. Gusts of 45 to 65 mph are expected on the coast
ridges and along the coast. Currently the focus of the strongest
winds is in Humboldt county, but this system could easily shift
slightly. Rain is expected to move into the area as well, starting
around midday. Rain will become heavy late in the afternoon and
overnight with widespread 1 to 2 inches expected. Cold air will
be in place and snow levels initially are expected to be around
2,000 feet. Closer to the coast these are expected to rise to 2500
feet in the late afternoon or evening. Confidence is low on how
quickly these will rise, especially in Trinity county. For now the
winter storm watch above 2500 feet looks on track, but it could
end up being lower especially in Trinity county. Either way this
looks to bring significant snowfall to the highway passes above
2500 feet Monday night. This is backed up by the ECMWF EFI and
Shift of tails which is highlighting a very anomalous snow and
wind event.
Once the frontal boundary moves through Monday night an upper
level low that vertically stacked starts to move onshore on
Tuesday. This will bring more showery precip and snow levels will
likely remain around 2000 to 2500 feet. There is also a very
strong low pressure that models show rapidly dropping to around
983 mb well off the coast. Then it starts to fill and move
towards the coast before dropping south. This is expected to
bring another round of strong winds, however the models have been
struggling on the track of this low and confidence is low on the
strength of these winds.
Tuesday night and Wednesday this low will drop south of the area
and showers will come to an end. Additional cold overnight
temperatures are expected, especially Wednesday night. Thursday
and Friday look mainly dry, although a few models try to bring
another system with light rain into the area. The better chances
for rain and the next system look to be on Saturday. MKK
&&
.AVIATION...Rain has picked up in the northern most areas of the
CWA, resulting in lowered visibility and gusty offshore winds this
morning at KCEC. Post frontal showers with MVFR/VFR conditions in
the vicinity of KACV and KCEC will last through the morning.
Northerly winds around 15 kt at the surface will prevail this
afternoon and last through the evening before the offshore regime
returns to the coastal terminals. KUKI will have gusty northerlies
through most of the day with VFR flight categories. /EYS
&&
.MARINE...Northerly winds will ease in the northern outer waters
this afternoon. NW winds will continue to ease in all area waters
through Monday morning, ahead of intense southerlies by Monday
evening. A mid plus NW swell continues but will gradually subside
through the weekend. Otherwise, an intense upper mid level low will
approach early next week, bringing the potential for storm force
winds in excess of 60 kt to the outer waters. A Gale Watch has
been hoisted for late Monday afternoon due to low confidence on
the potential for storm force winds.. /EYS
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Frost Advisory until 9 AM PDT this morning for CAZ101-103.
Freeze Watch from late tonight through Sunday morning for
CAZ101-103-109-112.
Winter Storm Watch from Monday afternoon through Wednesday
morning for CAZ102-104>108-110-111-114.
Freeze Warning until 9 AM PDT this morning for CAZ109>115.
Hard Freeze Watch from late tonight through Sunday morning
for CAZ110-111-113>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 3 AM PDT Sunday for PZZ450-470.
Gale Watch from Monday afternoon through late Monday night
for PZZ450-455-470-475.
Small Craft Advisory until midnight PDT Sunday night for
PZZ455-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 25, 3:15 AM PDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 315 AM PDT Sat Mar 25 2023 CAZ101-103-261015- Coastal Del Norte-Northern Humboldt Coast- 315 AM PDT Sat Mar 25 2023 ...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Frost Advisory is currently in effect. A Freeze Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109-112-261015- Mendocino Coast-Southwestern Mendocino Interior- 315 AM PDT Sat Mar 25 2023 ...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Freeze Warning is currently in effect. A Freeze Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ113-115-261015- Southeastern Mendocino Interior-Southern Lake- 315 AM PDT Sat Mar 25 2023 ...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...HARD FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Freeze Warning is currently in effect. A Hard Freeze Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Hard Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-114-261015- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 315 AM PDT Sat Mar 25 2023 ...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...HARD FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Freeze Warning is currently in effect. A Hard Freeze Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Hard Freeze Watch is currently in effect. A Winter Storm Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-108-261015- Northern Trinity-Southern Trinity- 315 AM PDT Sat Mar 25 2023 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Winter Storm Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-104>106-261015- Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior- 315 AM PDT Sat Mar 25 2023 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Winter Storm Watch is currently in effect. Strong winds with gusts to 60 mph are possible over the higher terrain Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 2:45 AM PDT | Gale Watch | EKA | 24 hr | |
| Mar 25, 3:02 AM PDT | Freeze Watch | EKA | Del Norte, Humboldt, Mendocino | 11 hr |
| Mar 25, 3:02 AM PDT | Hard Freeze Watch | EKA | Lake, Mendocino | 11 hr |
| Mar 25, 2:07 PM PDT | Freeze Warning | EKA | Del Norte, Humboldt, Mendocino | 19 hr |
| Mar 25, 2:07 PM PDT | High Wind Watch | EKA | Humboldt, Mendocino, Trinity | 24 hr |
| Mar 25, 2:07 PM PDT | Hard Freeze Warning | EKA | Lake, Mendocino | 19 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.